Anorexia/Cachexia in Patients with HIV: Lessons for the Oncologist

July 1, 1996

This article provides a nice overview of HIV-associated wasting. The paper makes a number of strong points. In particular, it focuses on anorexia and decreased oral intake as key to wasting. In this vein, both the discussion by Von Roenn and Knopf and Tables 1 and 2 offer a very valuable review of the multiple reasons why HIV-infected patients may eat less. Given the many medications that we often need to use in these patients, the text discussion about the ways in which medications can result in decreased oral intake, reinforced by Table 2, is particularly useful.

This article provides a nice overview of HIV-associated wasting.The paper makes a number of strong points. In particular, it focuseson anorexia and decreased oral intake as key to wasting. In thisvein, both the discussion by Von Roenn and Knopf and Tables 1and 2 offer a very valuable review of the multiple reasons whyHIV-infected patients may eat less. Given the many medicationsthat we often need to use in these patients, the text discussionabout the ways in which medications can result in decreased oralintake, reinforced by Table 2, is particularly useful.

Another strong point of this paper is its description of the variousagents that have been evaluated as therapies for anorexia and/orwasting. The authors provide a useful review of trials with avariety of agents, including more obscure agents, such as cyproheptadineand hydrazide, which are often mentioned as possible therapieswithout much further information.

I would also echo the authors' comments about the clinical significanceof wasting, the frequent stepwise and sporadic weight loss, andthe multifactorial nature of wasting.

Importance of Other Factors Besides Oral Intake

For all these virtues of the paper, however, I am concerned aboutthe authors' conclusion that "oral intake is the primarydeterminant of HIV-related weight loss." Although the authorsquote several studies supporting this hypothesis, other studiesargue against it, finding instead that other factors play greaterroles in causing weight loss and wasting [1-8]. In these studies,weight loss occurred in HIV-infected patients despite caloricintakes above their calculated requirements. Furthermore, caloricintake did not correlate well with weight loss.

In the beginning of their review, the authors briefly mentiona variety of possible causes of wasting. However, it is importantfor readers to note that each of these causes may play a significantrole in individual patients. In particular, endocrine dysfunction,alterations in metabolism, and malabsorption may be the most importantcause of weight loss in a particular patient [8]. The frequencyof malabsorption has been well established in the literature onHIV infection, while the causes of this malabsorption may be asnumerous as the causes of decreased oral intake [9, 10].

This brings up another issue that Von Roenn and Knopf again mentiononly briefly; ie, the need to try to identify reversible causesof decreased intake and/or weight loss as the first step in treatment.This point cannot be overemphasized. Very frequently, the drugsthat we give our patients may result in their loss of appetiteor diarrhea. In a large number of other patients, we may be ableto find a treatable pathogen; treatment to eradicate this pathogenmay result in the patient being able to regain weight withouta specific weight gain-inducing medication. There is documentationof the success of this approach in treating cytomegaloviral colitis,for example [11].

HIV as a Cause of Wasting

Finally, clinicians need to consider that HIV is more than a passivebystander in the wasting suffered by these patients. Effectiveantiretroviral therapy may result in significant improvement inappetite, weight, and strength even without specific appetitestimulants or anabolic agents.

Above all, fatalism should have no role in the clinician's approachto HIV- associated weight loss and wasting. Moreover, the knowledgebeing gained about the treatment of HIV-associated wasting mayprove invaluable in the treatment of similar problems associatedwith other progressive or chronic diseases.

References:

1. Bruera E: Is the pharmacological treatment of cancer cachexiapossible? Support Care

Cancer 1(6):298-304, 1993.

2. Macallan DC, Noble C, Baldwin C, et al: Energy expenditureand wasting in human immunodeficiency virus infection. N EnglJ Med 333:83-88, 1995.

3. Grunfeld C, Pang M, Shimizu L, et al: Resting energy expenditure,caloric intake, and short-term weight change in human immunodeficiencyvirus infection and the acquired immunodeficiency syndrome. AmJ Clin Nutr 55:455-460, 1992.

4. Dworkin BM, Wormser GP, Axelrod F, et al: Dietary intake inpatient with acquired immunodeficiency syndrome (AIDS), patientswith AIDS-related complex and serologically positive human immunodeficiencyvirus patients: Correlations with nutritional status. J ParenterEnteral Nutr 14:605-609, 1990.

5. Sharkey SJ, Sharkey KA, Sutherland LR, et al: Nutritional statusand food intake in human immunodeficiency virus infection. JAcquir Immune Defic Syndr 5:1090-1098, 1992.

6. Hommees MJ, Romijn JA, Godfried MH, et al: Increased restingenergy expenditure in human immunodeficiency virus-infected men.Metabolism 39:1186-1190, 1990.

7. Zadra JN, Voight R, Hoggs RS, et al: Analysis of nutritionalintake in a cohort of homosexual men [abstract WS-B34-3]. Proceedingsof the 9th International Conference on AIDS, June 6-11, 1993.International AIDS Society, Berlin.

8. Coodley GO, Loveless MO, Merrille TM: The HIV wasting syndrome:A review. J Acquir Immune Defic Syndr 7:681-694, 1994.

9. Kotler DP, Gaetz HP, Lange M, et al: Enteropathy associatedwith the acquired immunodeficiency syndrome. Ann Intern Med101:421-428, 1984.

10. Ehrenpreis ED, Ganger DR, Kochvar GT, et al: D-xylose malabsorption:Characteristic finding in patients with the AIDS wasting syndromeand chronic diarrhea. J Acquir Immune Defic

Syndr 3:1047-1050, 1992.

11. Kotler DP, Tierney AR, Altillio D, et al: Body mass depletionduring gancyclovir treatment of cytomegalovirus infections inpatient in acquired immunodeficiency syndrome. Arch InternMed 149:901-905, 1989.